One of the common side effects of hormonal birth control is that it can induce glucose intolerance, which can cause a person to gain weight without any changes in diet in exercise. That fundamentally changes the way the body manages its resources. It is incidentally one of the same reasons that anti-depressants cause weight gain. You can try battling this by changing the amount of carbs you eat, essentially adopting the diet of someone who is compromised hormonally, like someone with PCOS. That's basically lower carb, no sugar, etc. The weight gain of course doesn't happen to everyone simply because people are different from each other, but it happens enough for it to be considered a side effect.
You could also talk to your doctor about changing your birth control, though many of them will insist that the pill's not causing the weight gain, even though glucose intolerance is a known side effect.
Fitness Minutes: (101,019)
1,493 11/26/12 12:41 P
Weight changes are possible on contraceptive pills. Perhaps not so drastic as weight changes related to things like anti-depressants, but certainly it's in the list of possible side effects.
Personally I did not have that issue. I started the pill a couple of years ago and actually lost all of my weight while still taking it. So it did not affect me that way. But anti-depressants piled on the pounds. I'm sure I was not eating correctly either at the time, but I know that they did some of the damage.
Medications affect people differently. If you are having issues with your meds, see the doc and discuss changing to a different type. If you're staying within your calorie range, and doing the exercise you put into the Spark People information area and still gaining, then there's an outside source involved - could be the pill, or could be another medical issue causing the weight trouble. Always a good idea to get it checked out if you're sure that food/exercise isn't the issue.
Fitness Minutes: (367)
8 11/26/12 10:14 A
I've been on the pill for 10 years, and it's always been an up and down creep. I went off the pill for about 8 months in 2009 and during that time, began running and I lost a ton of weight without really trying. I'm not sure if it was due to getting off hormones or the fact that I was extremely stressed out due to my husband's deployment. I went back on and I've gained about 25 lbs from my lowest weight (I only needed to gain about 9 lbs). With my current pill, I'm gaining about 5 lbs a year but my doctor tells me it's not related to the pill. Regardless, I definitely think it's more difficult to lose weight and keep it off on the pill.
Fitness Minutes: (64,905)
977 11/25/12 11:48 P
I know I did on my old pill. I don't remember what it was called but the dr. said that wasn't possible. I tried to explain to him I know my body better than he does and he still said my weight gain was not caused by the pill. I eventually started the lower dose, can't remember what they call it and that changed everything for me. I know the weight gain was a result of the pill, but who am I to tell a dr. he is wrong?
Fitness Minutes: (365)
11/25/12 11:19 P
I've been on the generic form of Yaz for a year now and don't think it is affecting my weight. When I first got back on the pill I expressed my concerns to my doctor and asked if it would hinder my weight loss, and she said most forms of birth control now do not affect weight gain/loss.
Fitness Minutes: (715)
437 11/25/12 11:43 A
I was on yaz for three years and I did gain some weight, but I cant blame that all on the pill. I just got off of it and got a copper IUD in September, and I cant say that Ive seem much change with my weight. However, I do feel much better not taking the hormones. Also, I noticed a lot more uncomfortable bloating around that time of the month when I was on the pill. Now, I have cramps that are slightly worse but tolerable, and a heavier period, but not so much bloating. I think for me, that is a fair trade off.
Fitness Minutes: (1,129)
11/25/12 10:11 A
I never gained any weight on the pill, but I've been on the shot for almost a year and have gained about 15 pounds without changing anything in my diet or exercise :/
I gained a lot of weight while on the pill and lost a lot of weight with the copper IUD but I don't think either had anything to do with my weight. I have read (in some women's magazine at some point I think) that the pill is linked to weight maintenance, because it helps with PMS symptoms which can contribute to overeating. I have never noticed that myself though. I had horrible PMS with the copper IUD and overate by a lot and still lost 100 lbs. So I think ultimately it didn't make much difference to me as long as overall my diet and exercise plan were on track.
Fitness Minutes: (42,556)
5,092 11/24/12 6:27 P
My doc put me on the pill in January and it didn't effect my weight whatsoever. I'm now on generic Seasonique and I haven't gained anything on that. My cousin gained like, 30 pounds on the depo shot though, and I think that's the only one that's known for weight gain.
Fitness Minutes: (120)
11/24/12 4:19 P
I started the pill (Loestrin 24fe) right around the same time I decided to lose weight. I lost weight just fine. I was not on the pill when I managed to gain 50+ lbs in 5 years. I gained the weight because I ate too much.
I think it really is an individual thing. I have friends who have gained while on it, and others who didn't. I think as long as you're doing all the right things and losing weight anyway, then there's no reason to stop taking the pill just because of weight concerns.
depo provera is the only birth control conclusively linked to weight gain.
there are several things that keep the pill and weight gain linked. one is that many women go on the pill about the same time they hit their final growth spurt [the one that fills you out]. another is that a lot of people are not very self aware and it's much easier to blame the pill than the family sized bag of chips you eat every night for your gain. and a final reason is that satisfied customers don't complain. you notice how at the end of the receipts you always see surveys to try to get feedback for the store and if you do it you get entered in to win x amount of dollars? people that are happy with the service don't go out seeking support or cause or retribution. people who go on birth control and don't gain weight, don't go out seeking other people who went on birth control and didn't gain weight. the product performed as expected and they went on doing whatever it was they were before. people who gain weight start casting out nets to find out why, and anything and everything is up for grabs. especially when they heard that the pill causes gain and they went on the pill and they gained.
to some degree some pills may not agree with some people, but that's across the board and could be a variety of issues, possibly including weight gain or loss. but that's an individual thing, sort of liking or not liking pickles.
You are doing well to lose while on the pill. I am post menopause and take estrogen to rebuild bone loss and yes, it too hampers weight loss. I feel good to lose 1 lb per month. Congrats to both of us!
Fitness Minutes: (6,104)
11/24/12 3:07 P
i've been on a few different contraceptive pills. what i've noticed is that a lot of times, the side effects can come and go. i would just stick to your weight loss plan, stay on the pill, and see what happens. i also wouldn't recommend stopping the pill just for weight loss. i stopped using the pill once (because of a pharmacy mix up) and was hormonally/emotionally miserable for about 2 months adjusting to my natural hormone levels and then adjusting to the pill again. wouldn't be worth it, if you ask me.
if you really stick to it with the diet and exercise and your weight isn't budging, i'd ask your doctor if there's another pill you could try.
Fitness Minutes: (39,906)
25,251 11/24/12 1:40 A
My understanding is that Microgynon CAN cause weight. I suggest that if it is of concern to you then you discuss this with your Dr.
If the weight issue doesn't matter, and there were no other factors involved, I know what I would rather be - I'd rather be on the pill, overweight and NOT pregnant. BUT there are many other types of contraception - pill and other, out there for you to discuss with your Dr.
I think I put on a bit when I got on the pill (9 years ago), but from memory it was just a kilo or 2. The other 20 were McDonalds. I haven't had trouble losing weight while on the pill.
Fitness Minutes: (69,867)
3,526 11/24/12 12:00 A
I honestly don't know
I have been on the pill since I was 14 (now 32) and I have gained and lost weight.
I have asked my doctor many times about the pill and weight gain, and he has told me that it doesn't. I know people experience different things.
I would suggest talking to your doctor about other forms of birth control if you feel that the pill is causing weight gain. There are non-hormonal forms available.
Fitness Minutes: (1,743)
12 11/23/12 11:35 P
Hiya, Just wondering if anyone has found that being on a contraceptive pill has contributed to weight gain/hindered weight loss? I'm on microgynon, and whilst I have been losing weight, I'm wondering if this pill contributed to my weight gain in the first place. Anyone else experienced any changes? Would you recommend trying coming off the pill? (I'm apprehensive because I know my body will be confused and my hormones will go off the wall which may have an adverse affect on my weight itself)
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.